65035members
342611posts
cancel
Showing results for 
Search instead for 
Did you mean: 

Tamoxifen and hair loss

1 REPLY 1
Highlighted
Member

Re: Tamoxifen and hair loss

Hi Carrie

Thank you for your post.

 

Hair changes can be upsetting especially when it’s an important part of how you feel about yourself. As the hair thinning you’re experiencing is due to the Tamoxifen it’s unlikely that supplements would help.  However, Penny Brohn provide good information as to how you can support your body in other ways, and may have some useful information around this.  If you are thinking of taking supplements, it’s always best to check with your breast care nurse to be sure they are safe for your individual situation.

 

I’m not sure what information you’ve had around managing hair changes.  Some women find that by getting more support on how they can manage this side effect a bit better, their confidence is increased and they feel more able to remain on treatment.

 

We have a range of services that can help support someone who is going through treatment and there are a number of organisations who offer specific support to women experiencing hair loss from cancer treatment. This includes

 

My new hair

 

Strength in style

 

Cancer Hair Care

 

As you will see, some salons have stylists who have had further training on how the effects of treatment can be managed. It’s understandable you feel concerned about swapping to Letrozole due to this and the other potential side effects.  Some women do make the decision to stop treatment when they feel the side effects are compromising their quality of life too much.

 

It may be worth asking your consultant for more information around the percentage of potential benefit staying on the Tamoxifen is giving you as an individual.  Some women find this helps them to decide whether the potential for benefit outweighs the side effects they’re experiencing.

 

Do call our free, confidential Helpline if you would like to talk this through or have any further questions. The number is 0808 800 6000.

 

Our opening hours are Monday to Friday 9am - 4pm and 9am -1pm on Saturday. Out of hours you can leave a message and we will call you back when we next open.  

 

Best wishes

 

 

Heidi

Breast Cancer Care Nurse

 

Please read the Ask Our Nurses disclaimer. This thread will now be closed from further replies. If you have any additional questions or would like to provide feedback, please start a new thread.

Highlighted
Member

Tamoxifen and hair loss

I was diagnosed with Lobular breast cancer aged 54 years in June 2017 and had a mastectomy and reconstruction in August 2017. Luckily it had not spread to my lymph nodes, so did not need chemo or radiotherapy.

I have been on Tamoxifen for two years and have noticed gradual hair loss over the last two years. My hair is now half the thickness it was before commencing Tamoxifen and I don't know how much longer I can cope with this hair loss.

I have always had long dark curly hair and everyone has always commented on my hair and when someone describes me it is the girl with the long dark hair, so I feel as if I am losing my identity and is making me very depressed.

I spoke to my consultant, but he was not helpful as he wanted me to change to Letrozole as I should now be post menopausal, but I refused as was terrified the hair loss would increase and was aware of the other side effects of that medication.

Is there any supplements I can take or treatment I can try which will not interfere with how the Tamoxifen works?

It has got to the stage where I am considering stopping the Tamoxifen, which I know is a major decision, but I just can't cope with this hair loss.